Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Aberdeen, SD

August 9, 2016Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2016, 9:45 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 60 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 9:45 PM MDT (03:45 UTC)
Expired
Aug 9, 2016, 10:45 PM MDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 131 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:00 PM MDTTSTM WND DMG3 Sse Mcintosh, SDMANY POWER POLES DOWN FROM MCINTOSH AND FOR SEVERAL MILES SOUTH ON HIGHWAY 65. A QUONSET WAS BLOWN ACROSS HIGHWAY 65. TIME ESTIMATED VIA RADAR.
Aug 9, 10:20 PM MDTTSTM WND GST 6411 S Bullhead, SDTIME ESTIMATED.
Aug 9, 10:40 PM MDTTSTM WND GST 624 W Trail City, SD.
Aug 9, 10:40 PM MDTTSTM WND GST 685 Wnw Mclaughlin, SDMEASURED AT MCLAUGHLIN RWIS.
Aug 9, 10:45 PM MDTTSTM WND GST 685 Wnw Mclaughlin, SDMEASURED AT MCLAUGHLIN RWIS.
Aug 9, 10:50 PM MDTTSTM WND GST 60Little Eagle, SDESTIMATED 50 TO 60 MPH WIND GUST AND PEA HAIL.
Aug 9, 10:55 PM MDTTSTM WND GST 711 Sse Mahto, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:16 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS53 KABR 100345
SVRABR
SDC031-041-100445-
/O.NEW.KABR.SV.W.0193.160810T0345Z-160810T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM MDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1045 PM MDT

* AT 945 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATAUGA...OR
  31 MILES EAST OF LEMMON...MOVING EAST AT 45 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MCINTOSH AND BLACK HORSE AROUND 955 PM MDT. 
  WALKER AROUND 1010 PM MDT. 
  BULLHEAD AROUND 1015 PM MDT. 
  MCLAUGHLIN AROUND 1030 PM MDT. 
  MAHTO AROUND 1040 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4595 10056 4527 10063 4531 10149 4547 10147
      4548 10177 4594 10170
TIME...MOT...LOC 0345Z 269DEG 41KT 4583 10153 

HAIL...1.75IN
WIND...70MPH
 
$$

LUECK
1 follow-up statement
828 
WWUS53 KABR 100430
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM MDT TUE AUG 9 2016

SDC031-041-100445-
/O.CON.KABR.SV.W.0193.000000T0000Z-160810T0445Z/
DEWEY SD-CORSON SD-
1030 PM MDT TUE AUG 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHWESTERN DEWEY AND CORSON COUNTIES...

AT 1030 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
LITTLE EAGLE...OR 9 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 40
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  LITTLE EAGLE AROUND 1040 PM MDT. 
  MAHTO AROUND 1045 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4595 10056 4527 10063 4531 10149 4547 10147
      4548 10177 4594 10142
TIME...MOT...LOC 0430Z 272DEG 36KT 4570 10095 

HAIL...1.75IN
WIND...70MPH
 
$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:22 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 9, 8:22 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
922 PM CDT TUE AUG 9 2016

.UPDATE...
Issued at 922 PM CDT TUE AUG 9 2016

A few storms have developed this evening over north central sd
with many more moving in from northwest sd. Still expect good
coverage of storms through the night along with severe weather
possible. Updated forecast.

UPDATE Issued at 703 PM CDT TUE AUG 9 2016

Adjusted pops and added severe mention through the night across
the cwa.

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 308 PM CDT TUE AUG 9 2016

The unsettled pattern will continue across the area for the next
couple of days. A warm front will be the focus for shower and
thunderstorm activity tonight, with storms expected to develop west
of the CWA by early evening, then spread eastward through the
overnight hours. Deep and low level shear are fairly impressive
along and north of the front, and in association with a 35 to 45
knot low level jet and cape values between 1500-2500 j/kg, should be
enough to result in some of the storms becoming severe, with gusty
winds and large hail being the main threats. The precipitation will
push out of the region early Wednesday morning, then look for
conditions to reset during the day before a cold front approaches
and becomes the focus for thunderstorm development again Wednesday
night into Thursday morning. Deep layer and low level shear are not
as impressive during this time, nor are most unstable cape values.
There will still be a decent low level jet in place, and in
conjunction with the cold front moving through, cannot rule out
another chance for severe weather. Conditions finally begin to quiet
down Thursday night as high pressure moves in behind the exiting
storm system.

Strong WAA will be in place on Wednesday, with highs mainly in the
90s, with a few low 100s possible. Abundant moisture (dewpoints in
the upper 60s to mid 70s) will result in muggy conditions, with
portions of the CWA likely seeing heat indices above 100 degrees.
Therefore, have issued a heat advisory for the part of the CWA where
that is most likely to happen. Slightly cooler air moves back in on
Thursday with highs back down in the 80s.

.LONG TERM...(Friday through Tuesday)
Issued at 308 PM CDT TUE AUG 9 2016

The 500MB weather map will look like this to start out 12Z
Friday, a high amplitude ridge will be across the west coast up
through British Columbia and a trough will still be across much of
the rest of the nation. The main low will be across southern
Manitoba at 12Z Friday, and slowly shift east across Manitoba on on
Saturday. At the surface the cwa will be in between systems, with
the initial cold front well to our southeast, across southeastern
IA. 850MB temps will still be 16-20C with CAA on north-northwest
winds. 70s will return over eastern SD and west central MN Saturday
as the CAA continues and high pressure builds in at the surface.
Expect the surface high to be directly overhead from roughly 18Z
Saturday to 18Z Sunday.

The 500MB Pacific ridge will build in whole heartedly Sunday. At the
same time, the exiting sfc high will bring a slow return of
southerly winds during the day. The main result will be the slow
rise in temperatures for the start of the next work week, with highs
back above normal, into the mid 90s southwest to mid 80s northeast.
Low pressure over eastern MT and WY Monday afternoon will stretch
from southwestern SD to northeastern ND by daybreak Tuesday. The
main question limiting shower/thunderstorm potential will be limited
moisture during the day Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 703 PM CDT TUE AUG 9 2016

Thunderstorms are expected to develop this evening and move east
into the overnight hours as an upper level low pressure trough
interacts with a surface frontal boundary extending across northern
SD. All terminals are expected to be affected at or in the vicinity
with thunder along with showers. These storms will move east
Wednesday morning with some redevelopment possible late Wednesday
afternoon. Vfr conditions are expected overall, except for with the
showers and thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
     Wednesday for SDZ006-010-016>018-033>037-045-048-051.

MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Aug 9, 3:00 AM MDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT TUE AUG 9 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CDT TUE AUG 9 2016 /300 AM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LATE TODAY AND INTO THE EVENING AND OVERNIGHT HOURS THE REGION
COULD SEE WIDESPREAD THUNDERSTORM ACTIVITY...WITH THE FOCUS FOR
STRONG TO SEVERE STORMS ALONG AND NORTH OF HIGHWAY 212 AND WEST
OF HIGHWAY 281. THE MAIN RISK WILL BE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WE HAVE ANOTHER OPPORTUNITY FOR SEVERE WEATHER LATE WEDNESDAY INTO
EARLY THURSDAY. THE FOCUS AREA WILL BE ALONG AND NORTHEAST OF A
LINE FROM MOBRIDGE TO HURON AND WATERTOWN. THE MAIN THREAT WILL
BE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR COUNTIES ACROSS
NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA.

CONNELLY

In the hours before

Special weather statement, Aug 9, 8:35 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT TUE AUG 9 2016

SDZ003-004-100300-
CORSON SD-CAMPBELL SD-
935 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND EASTERN
CORSON COUNTIES UNTIL 1000 PM CDT/900 PM MDT/...

AT 935 PM CDT/835 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR POLLOCK...OR 23 MILES NORTHEAST OF
MOBRIDGE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERREID AND POLLOCK.

LAT...LON 4594 9992 4575 10016 4580 10040 4594 10040
TIME...MOT...LOC 0235Z 212DEG 22KT 4584 10022

LUECK
Local storm report, Aug 9, 8:55 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             5 SSE POLLOCK           45.84N 100.24W
08/09/2016  E0.88 INCH       CAMPBELL           SD   TRAINED SPOTTER

            .

&&

DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:35 PM MDTSpecial Weather StatementABRCampbell25 min
Aug 9, 9:09 PM MDTSevere Thunderstorm WarningABRCorson51 min
Aug 9, 9:16 PM MDTSevere Thunderstorm WarningABRCampbell44 min
Aug 9, 9:53 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
Aug 9, 10:09 PM MDTTornado WarningABRCampbell, McPherson51 min
Aug 9, 10:43 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Aug 9, 10:45 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Aug 9, 10:54 PM MDTTornado WarningABRCampbell, McPherson41 min
Aug 9, 11:00 PM MDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Aug 9, 11:17 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more43 min
Aug 9, 11:33 PM MDTSevere Thunderstorm WarningABRMcPherson42 min
Aug 9, 11:53 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth67 min
Aug 10, 12:19 AM MDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth41 min
Aug 10, 12:34 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson56 min
Aug 10, 12:53 AM MDTSevere Thunderstorm WarningABREdmunds, Walworth40 min
Aug 10, 1:05 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds40 min
Aug 10, 1:18 AM MDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts, Spink57 min
Aug 10, 1:27 AM MDTAreal Flood WarningABRCampbell, McPherson6 hr
Aug 10, 1:40 AM MDTTornado WarningABRMarshall, Roberts35 min
Aug 10, 2:00 AM MDTSpecial Weather StatementABRMcPherson30 min
Aug 10, 2:06 AM MDTSevere Thunderstorm WarningABRRoberts54 min
Aug 10, 2:33 AM MDTSpecial Weather StatementABRMcPherson42 min
Aug 10, 3:02 AM MDTSpecial Weather StatementABRBrown28 min
Aug 10, 2:50 PM MDTSevere Thunderstorm WarningABRDay40 min
Aug 10, 3:03 PM MDTSevere Thunderstorm WarningABRBrown, Day42 min
Aug 10, 3:27 PM MDTSevere Thunderstorm WarningABRDay, Marshall48 min
Aug 10, 3:33 PM MDTSevere Thunderstorm WarningABRDay, Marshall42 min
Aug 10, 3:44 PM MDTSevere Thunderstorm WarningABRDay, Roberts46 min
Aug 10, 4:07 PM MDTSevere Thunderstorm WarningABRDay, Grant, Roberts38 min
Aug 10, 4:15 PM MDTSpecial Weather StatementABRWalworth45 min
Aug 10, 4:20 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth11 min
Aug 10, 4:37 PM MDTFlash Flood WarningABRDay6 hr
Aug 10, 4:44 PM MDTSpecial Weather StatementABRJones46 min
Aug 10, 4:44 PM MDTSevere Thunderstorm WarningABRDay, Grant, Roberts32 min
Aug 10, 4:47 PM MDTSevere Thunderstorm WarningABRJones22 min
Aug 10, 5:00 PM MDTSevere Thunderstorm WarningABRCampbell, Walworth45 min
Aug 10, 5:03 PM MDTSevere Thunderstorm WarningABRCodington, Grant, Roberts42 min
Aug 10, 5:30 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth45 min
Aug 10, 5:34 PM MDTSevere Thunderstorm WarningABRJones, Stanley17 min
Aug 10, 5:39 PM MDTSevere Thunderstorm WarningABRGrant, Roberts37 min
Aug 10, 5:49 PM MDTSpecial Weather StatementABRCampbell41 min
Aug 10, 5:49 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.